Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


sleepiness side effect?
Jul 11, 2001

I have been HIV+ and healthy for 14 years, and have been on Zerit, Ziagen, Norvir, and Fortovase for the past year. Viral load is <50, CD4s are 450. This past year I have been increasingly sleepy and lethargic all day long. My body is producing powerful chemical signals to sleep whenever I sit down, but I am NOT fatigued. In fact, in the middle of the day I can only sleep for 5-15 minutes at a time because I simply am not tired. If I keep moving, I have plenty of energy and can go all day long. The National Sleep Foundation refers to this as Excessive Daytime Sleepiness (EDS). I have never seen this described anywhere as a side effect, yet it's hard for me to believe this could happen without some kind of trigger. Any thoughts? And any information on whether modafinil (Provigil), which is used to combat EDS, might interact with the HAART drugs I am taking?

Response from Dr. Bartlett

I am not aware of excessive daytime sleepiness being related to antiretroviral therapy, but if the temporal association is strong you should consider altering your regimen with your health care provider. I have never prescribed Provigil, but the 2001 PDR describes its metabolism in detail. It is mainly metabolized in the liver, is an inducer of the P-450 3A4 cytochrome, and a reversible inhibitor of CYP2C19. Translation; there is significant potential for drug interactions with Norvir and Fortovase. I would strongly suggest consulting with a pharmacologist before starting on this medication.



Previous
Are my problems from HIV?
Next
Fat Pad at Base of Neck

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement